MAUDE Adverse Event Report: JOHNSON & JOHNSON SURGICAL VISION, INC. TECNIS; MONOFOCAL IOLS

JOHNSON & JOHNSON SURGICAL VISION, INC. TECNIS; MONOFOCAL IOLS
Model Number ZA9003
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Blurred Vision (2137); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event: unknown, not provided.(b)(4).All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
The patient reported the following experience.On (b)(6) 2019, i had a tecnis symfony lens (diopter +20.0d) implanted in my right eye.I could read well up close with the new lens but at intermediate (tv viewing) and far distances (driving) lacked sharpness and focus.My left eye (which still has a mild cataract) excelled over the new implant.The new lens was only better at reading distances.I told the doctor this and we decided to have a replacement symfony lens (diopter +18.5d) implanted in the right eye.Now my left eye beats the right eye at all distances, including reading distance, as the right eye can only read a restaurant menu portion that has the enlarged bold print.It's like i need a knob on my eye (like a binoculars) to bring my vision into sharp focus.I am so disappointed! i have gone through the surgery twice now with the results worse than the first surgery.I don't know if i've had 2 defective lenses implanted, the doctor screwed up, or your description of what the lens is supposed to do is just plain bogus: provides high-quality continuous vision at near, intermediate and far distances and points in between.One website describing the lens added: with no drop-off.I'm still relying on my left eye that has a mild cataract for my vision because the symfony lens does not deliver on its promise.Further information notes that the patient asked his doctor the following: if i would be able to read, pass a dmv vision test and see well enough to be a safe driver.He responded that i should be able to do at least do some light reading and pass a dmv vision test and see well enough to be a safe driver.With the first lens i could read well with the right eye (even better than the left eye) but i lacked sharpness at intermediate and far distances.Before the 2nd surgery he said i might lose some up-close reading ability (he didn't say i might need reading glasses, though) and my other distances should improve (but not by how much).Right now, today, i lack sharpness at all distances.It's like using binoculars and wanting to turn the knob to make the image(s) sharp but i don't have one to do so.No further information was provided.
 
Additional Manufacturer Narrative
Corrected data: in review of the file, it was noted that the model and serial number of the lens reported in the initial mdr was actually in error.The initial mdr reported on the actual replacement lens, not the actual lens explanted.The following has been updated accordingly: brand name was updated from tecnis symfony to tecnis, product code was updated from poe to hql, common device name was updated from multifocal iol to monofocal iol, model number was updated from zxr00 to za9003, catalog number was updated from zxr00u0185 to za90030195, expiration date was updated from was 11/30/2023 to 11/14/2022.Serial number was updated to (b)(4).Unique identifier (udi#) was updated from (b)(4).If implanted, give date was updated from (b)(6) 2019.If explanted, give date was updated to (b)(6) 2019.Pma/510(k) number was updated from p980040 to p990080.Device evaluated by manufacturer.Device manufacture date was updated from 11/30/2018 to 11/14/2017.Additional info, device evaluation: product testing could not be performed because the product was not returned.A product quality deficiency could not be confirmed.The reported issue was not verified.Manufacturing records review: the manufacturing records for the product were reviewed, the product was manufactured and released according to specification.Historical data analysis: a search revealed that no other complaints for this production order number have been received.Conclusion: as a result of the investigation, there is no indication of a product malfunction or product quality deficiency.The reported issue was not verified.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
This correction mdr is being submitted to address inaccurate information in section f on the xml version of the previous submission caused by a software glitch in the transmission process.The internal non-conformance numbers for this software issue are nr-0148919 and capa-010215.

Brand Name
TECNIS
Common Device Name
MONOFOCAL IOLS
Manufacturer (Section D)
JOHNSON & JOHNSON SURGICAL VISION, INC.
1700 e st andrew place
santa ana CA 92705
MDR Report Key9007167
Report Number2648035-2019-00995
Device Sequence Number11453831
Product Code HQL
UDI-Device Identifier05050474579064
UDI-Public(01)05050474579064(17)231130
Combination Product (Y/N)Y
Initial Reporter CountryUS
PMA/510(K) Number
P990080
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/10/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/14/2022
Device Model NumberZA9003
Device Catalogue NumberZA90030200
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/19/2019
Supplement Date Received by Manufacturer09/26/2019
10/25/2020
Initial Report FDA Received Date09/12/2019
Supplement Report FDA Received Date10/10/2019
11/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Date Report Sent to FDA01/01/2005